NewsCoronavirus

Actions

Does Ibuprofen negatively affect COVID-19? We asked experts.

Posted at 10:21 AM, Mar 31, 2020
and last updated 2020-03-31 21:48:37-04

WACO, TX. — The use of Advil or any Ibuprofen with COVID-19 symptoms is a topic you might have seen on social media.

"As of yesterday, our understanding was you should be fine to take ibuprofen at any time but if you have any possible infection it is a risk factor that it can worsen your symptoms," said Dr. Tim Martindale.

In the early stages of this world wide pandemic, The Lancet Journal released information stating that any NSAIDs could aggravate COVID-19 symptoms.

"There is something that happens in people when they are having this [Covid-19] and it's a system inflammatory cascade that happens in your body which is why you get swelling, and that system is because of ibuprofen and it makes swelling worse in a person with COVID-19," said Dr. Martindale.

He says Tylenol is less aggravating because it is not an anti-inflammatory causing less swelling.

There isn't and proven research right now, but doctors and nurses are aware that the public have questions.

"At this moment, we know that some of the early warning signs that you can never take ibuprofen were unfounded, but it still seems to be consistent that in the process of infection they have found people get worse," said Dr. Martindale.

Bottom line, as the pandemic grows, treatments and approaches may change.

"We don't always know everything about this disease because it's coming so fast. So it's best to be safe, so if you have no infection feel free to take either Advil or Ibuprofen, but if it's an active infection, take Tylenol," said Dr. Tim Martindale.

The McLennan County Health Department says they highly suggest anyone with questions to reach out to their physician for advice as some people may be allergic to certain medication.